N08C9 (Alliance) - A Phase III Randomized Study of Sulfasalazine vs. Placebo in the Prevention of Acute Diarrhea in Patients Receiving Pelvic Radiation Therapy
Reporter: Jacob E. Shabason, MD
University of Pennsylvania Department of Radiation Oncology
Last Modified: October 1, 2013
Presenter: Robert Miller, MD
A common toxicity of patients undergoing pelvic radiation for the treatment of a variety of pelvic malignancies is radiation enteritis. This toxicity typically manifests as acute diarrhea. This toxicity can be severe and require aggressive medical management, hydration and radiation treatment breaks. As such strategies to prevent radiation enteritis are sorely needed.
One such strategy is the prophylactic use of sulfasalazine to help prevent the onset of symptoms from radiation enteritis. Sulfasalazine is commonly used for the treatment of inflammatory bowel disease and is thought to be effective due to its anti-inflammatory properties. Previous phase III data suggests that sulfasalazine is an effective agent in preventing radiation-induced enteritis and its use has been incorporated into evidence-based guidelines. The authors undertook a multi-institution, randomized, double blind, placebo-controlled, phase III trial designed to confirm the efficacy of sulfasalazine versus placebo as prophylaxis for acute radiation enteritis during pelvic radiation.
Eighty-seven out of a planned 140 patients were randomly assigned to either 1000mg sulfasalazine twice daily during and for 4 weeks following radiation versus placebo. The trial was ultimately closed early based on an interim analysis that showed patients receiving sulfasalazine experienced significantly more grade 3 diarrhea compared to the placebo arm (29% vs. 11% p=0.037). This alone did not meet the trial’s pre-specified stopping criteria, however a concurrent futility analysis determined that continuation of the trial would be highly unlikely to show a benefit for the use of sulfasalazine.
Overall, this is an important study that calls into question the use of sulfasalazine as prophylaxis for radiation enteritis. In fact, this trial suggests that sulfasalazine may actually increase acute radiation gastrointestinal toxicity. Based on the results of this trial inclusion of sulfasalazine into clinical guidelines, as prophylactic treatment for radiation enteritis should be reconsidered until its efficacy can be confirmed.